Kansas, 2020

High Wind in Kansas, June 9 to 10, 2020

June 9 to 10, 2020 · NWS GID · 6 events in 6 counties and zones

It's quite rare that widespread/severe NON-thunderstorm winds take center stage over thunderstorms during June in North Central Kansas, but that's exactly what happened on this Tuesday as an anomalously strong low pressure system (by June standards) advanced through the Central Plains. For sure, the number one weather story across these six counties was several hours of intense north winds,…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

It's quite rare that widespread/severe NON-thunderstorm winds take center stage over thunderstorms during June in North Central Kansas, but that's exactly what happened on this Tuesday as an anomalously strong low pressure system (by June standards) advanced through the Central Plains. For sure, the number one weather story across these six counties was several hours of intense north winds, commonly sustained 30-40 MPH and gusting 40-60+ MPH in the wake of a powerful late-spring cold front. Based on a variety of unofficial sensors, some of the highest afternoon-evening gusts featured: 66 MPH near Logan, 62 MPH in rural eastern Rooks County, 59 MPH near Kirwin and 58 MPH at Phillipsburg airport and also near Webber. These winds undoubtedly caused several instances of mainly minor damage within the area, but ground-truth reports were quite limited. For the majority of this area, the overall-worst winds concentrated during portions of the noon-midnight CDT time frame. Turning to thunderstorms, while non-severe activity was common across much of North Central Kansas during the late afternoon and especially evening, this area narrowly dodged a severe storm threat due mainly to a strong surface cold front and dryline passing through prior to robust development taking place along these boundaries. However, a few strong to severe storms materialized just barely off to the east-northeast within counties such as Republic KS and Thayer NE.

Both in the mid-upper levels and at the surface, the intensity of this weather system was quite abnormal for June...more reminiscent of those that sometimes occur earlier in the spring. Aloft, a deep closed low slowly tracked from eastern CO around daybreak on the 9th to northeast KS by sunset, eventually departing the Central Plains into northern MO by sunrise on the 10th. The associated surface low center lumbered east through northern KS over the course of the day (nearly directly across the local area), deepening to around 993 millibars in the process. While the position and track of the surface low/cold front spared most of the area from severe storms, especially Jewell/Mitchell counties dodged a potentially significant threat as the environment briefly became conditionally supportive of supercells and possible tornadoes during the afternoon. In fact, mesoscale parameters in this area briefly featured a potent combination of mixed-layer CAPE around 2000 J/kg, deep layer wind shear of 50-70 knots and 0-1 kilometer shear of 20-30 knots. As for the unusual nature of such intense northerly winds so late in the spring, it's worth noting that howling speeds of 50-70 knots a few thousand feet above the ground (at 850 millibars) registered 3-4 standard deviations above normal for the date...basically off the charts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 11:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 9, 11:36 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1236 PM CDT Tue Jun 9 2020

.SHORT TERM...(Today and tonight)
Issued at 530 AM CDT Tue Jun 9 2020

There's a lot going on over the next 24 hours or so, some of which
I never thought I'd talk about more than a week into June!

Overall, the forecast hasn't changed much. Summary of headlines:
1) Converted High Wind Watch to a Warning and moved Kearney and
Franklin Counties to the later start time. 2) Delayed start time
of Flash Flood Watch by a few hrs to 4PM.

Currently: Potent upper low is moving E thru CO and remnants of
Cristobal are lifting N thru MO. In and of itself kind of a
strange sight for early June. Sfc cold front currently lies from
near ONL to LXN to GCK. NW wind gusts of 55-65mph have already
been observed behind this front. This front is beginning to get a
better eastward push as pressure rises incr over E CO per latest
SPC mesoanalysis. Tstms have recently developed along or just
behind the front across Dawson Co.

Models are in good agreement in deepening the CO upper low as it
moves into central KS by 00Z, with Cristobal gradually becoming
entrained into the SWrly upper flow ahead of the trough axis
across the Plains. As this transition occurs, the sfc low will
become anomalously deep (~4 std dev below normal and near or at
the NAEFS min percentile) and fall below 990mb over WI this eve.
This will create a very intense pressure gradient and northerly
winds in the low levels, the likes of which is unheard of by June
standards. The upper low will tend to become a bit negatively
tilted by 12Z Wed as it moves into MO. The sfc cold front will
gradually shift SE thru the CWA today, likely bisecting it in half
by early aftn. As a result, expect a significant temp gradient
ranging from mid 50s N/NW to mid 80s near Beloit to Hebron early
this aftn. Anytime this happens there's significant bust potential
for areas in between, but appears models are generally in good
agreement regarding the timing of the front.

Given the active forecast, will break up the rest of the short
term discussion by order of threat potential.

Intense winds: Feel this is the biggest story of the day as winds
will be intense and impact the entire CWA. Still expect
widespread and persistent 55-65MPH wind gusts and have already
seen severe caliber gusts as close as E CO. 00Z models actually
came in a bit stronger w/ H85 winds, esp late aftn into eve. In
fact, both 00Z NAM and 06Z RAP have 70-80kt winds at H85 centered
directly over south central NE in the 00Z to 06Z time frame. Such
strong N winds are highly highly anomalous, and come in at 4-6 (!)
std dev above normal and at the max percentile according to
latest NAEFS. This suggests max wind gusts near 70mph is possible,
which is supported by raw 00Z HREF mean 10m wind gust output.
However, its uncertain as to how widespread this could be given
widespread clds/pcpn and fact that we'll be past peak diurnal
mixing. These factors tend to limit the max wind potential, at
least somewhat, but again, this is highly anomalous so don't want
to rule anything out. The sfc/upper lows remain progressive, so
should see at least some improvement after midnight, though gusts
35-50mph likely continue until dawn Wed.

Severe Tstms: SPC has maintained a Slight Risk area over roughly
SE third of CWA, with a Marginal Risk surrounding it and covering
rest of CWA. First off this morning, while not really indicated
explicitly by latest CAMs, will have to watch for strong to
marginally svr t-storms along and just behind the front as it
moves SE. SPC mesoanalysis indicates 1000-2000 J/kg of MUCAPE and
effective shear 20-35kt where storms are currently forming over
the W CWA. The main svr wx potential will come this aftn over SE
portions of the CWA as the sfc low deepens and tracks across
central/north central KS. This low has trended slower, and a
little further SW, which results in more time for areas ahead of
the front to destabilize and for more backed ESErly sfc winds. As
such, svr parameters become quite favorable this aftn, esp for
areas along/SE of a line from Smith Center, KS to York, NE and in
particular from Beloit to Hebron. Its a fairly small window
temporally and spatially for our CWA, but CAPE values of 2000-2500
J/kg amidst strong deep layer of 40-50kt and long, curved
hodographs suggest potential for supercells with all modes of svr
wx possible. Given the strong upper forcing, would expect an
earlier than normal start to svr storms (perhaps as early as
17-18Z). Golf ball size hail (or a bit larger) along with damaging
winds are the main threats. However, tornadoes will also be
possible over extreme SE portions of the CWA given backed sfc
winds resulting in effective SRH 250-400 m2/s2 and LCLs near 1km.
Also, upper flow relative to the front may allow supercells to
latch onto the boundary and maximize residence time in high
helicity environment. While not a guarantee given the complex
setup, may need to incr tornado potential messaging near Hebron
area if latest trends persist. Elsewhere, severe elevated storms
will be possible well behind the front as forecast soundings show
elevated MU CAPE of 1000-2000 J/kg with very strong eff shear
magnitudes of 40-60kt and decent CAPE in hail growth zone. Hail
around golf ball size would be the main threat. MUCAPE decr fairly
quickly after about 01Z. Stay tuned to the severe potential later
today as the forecast continues to be fine tuned.

Heavy Rain: Have maintained the existing Flash Flood Watch but
moved back the start time from 18Z to 21Z. Still some models
indicating locally heavy rain over SE 4 counties, with 00Z HREF
PMM leading the way at 4-5". Think 1-2" is quite likely, but more
than that will depend on complex interactions with the front and
upper low. Its possible that a band of strong convection will
develop along the front then pivot over these areas as the upper
low deepens and attempts to become negatively tilted. We've been
fairly dry in this area last 10 days so can take at least 2',
maybe 3" without much issue. Anything more than that over mainly a
12-18hr period could cause some issues.

Sorry for the long and late AFD, but there's a lot going on.

.LONG TERM...(Wednesday through Monday)
Issued at 530 AM CDT Tue Jun 9 2020

Spent very little time in the extended portion of the forecast
given all of the impactful weather is in the first 24 hours or so
of the forecast.

In general, we'll see rising heights for the second half of the
week as the impressive upper low from the short term quickly
shifts NE into S Canada and an upper ridge begins across Southern
and Central Plains. As well advertised by previous mid-shift
forecaster, highs continue to edge upward Friday and through the
weekend.

Rain should be over or rapidly winding down by 12Z Wed. The entire
area will see a break from the recent impressive heat (by early
June standards) on Wed with highs generally in the 70s. It will
feel quite refreshing with lower humidity expected, but winds will
continue to be elevated out of NW, gusting 30-35mph much of the
day. This will take away from some of the pleasantness. Both
Wednesday and Thursday morning will be cool and crisp in the upper
40s to low 50s. The rest of the forecast will feature dry
conditions and warming temps. Widespread 90s are forecast Sun and
Mon, and Sat may trend that way as well. Let's hope we all get
some rain over next 24hrs (but not TOO MUCH), because chcs after
today/tonight look pretty slim for awhile.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1233 PM CDT Tue Jun 9 2020

Showers and thunderstorms are expected to be developing in the
next couple of hours. The front has moved through and north winds
are getting stronger. They will continue to strengthen through the
afternoon and finally diminish, only a little, during the evening.
The winds are expected to be breezy during the morning hours.
Expect low level wind shear even with the strong surface winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 4 AM CDT Wednesday for NEZ040-041-
     047>049-062>064-074>077-084>087.

     Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
     morning for NEZ063-064-076-077-086-087.

     High Wind Warning until 1 AM CDT Wednesday for NEZ039-046-060-
     061-072-073-082-083.

KS...High Wind Warning until 4 AM CDT Wednesday for KSZ006-007-018-
     019.

     High Wind Warning until 1 AM CDT Wednesday for KSZ005-017.

&&

SHORT TERM...Thies
LONG TERM...Thies
AVIATION...JCB
Hazardous weather outlook, Jun 9, 2:49 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
349 AM CDT Tue Jun 9 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
349 AM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A High Wind Warning has been issued for the entire area due to
the potential for gusts as high as 55 to 65 MPH. Winds will
increase from west to east today, with the most widespread strong
winds from mid afternoon through late evening. Please refer to
the High Wind Warning message for additional information.

Thunderstorm chances exist across the entire outlook area today
into tonight. Although a few marginally-severe storms with
quarter size hail cannot be ruled out during the morning, the main
threat for severe thunderstorms will be 1PM to 8PM, especially
within the eastern half of the outlook area. The main threats are
hail up to golf ball size, and wind gusts of 60 MPH or greater. An
isolated tornado cannot be ruled out near Beloit and Hebron.
Also, widespread rain will occur across the outlook area today and
into tonight. A Flash Flood Watch has been issued for some
counties east of Highway 281 in Nebraska, which appear most
favored to perhaps see up to around 3 inches of rain. Please refer
to the Flash Flood Watch statement for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

We will need to monitor areas from York to Hebron for lingering
ponding or flooding Wednesday morning. Otherwise, no hazardous
weather is expected for the remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially for areas east of Highway 281.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Local storm report, Jun 9, 12:00 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
100 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     NON-TSTM WND GST 2 NNW ALMA              40.13N 99.38W
06/09/2020  M55 MPH          HARLAN             NE   MESONET

            PWS STATION KNEALMA4.

&&

MANGELS
Local storm report, Jun 9, 12:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
105 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     NON-TSTM WND GST 5 NNW OXFORD            40.31N 99.67W
06/09/2020  M50 MPH          FURNAS             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, Jun 9, 12:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
107 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     NON-TSTM WND GST 1 N OXFORD              40.27N 99.63W
06/09/2020  M57 MPH          FURNAS             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, Jun 9, 12:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
109 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND GST 2 NNE CAMBRIDGE         40.30N 100.16W
06/09/2020  M56 MPH          FURNAS             NE   MESONET

            PWS STATION KNECAMBR6.

&&

MANGELS
Local storm report, Jun 9, 12:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
117 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 2 NW GOTHENBURG         40.95N 100.19W
06/09/2020  M56 MPH          DAWSON             NE   MESONET

            2M WIND GUST AT NEBRASKA MESONET STATION.

&&

MANGELS
Local storm report, Jun 9, 12:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
134 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     NON-TSTM WND GST 3 SSE JOHNSON LAKE      40.64N 99.83W
06/09/2020  M55 MPH          GOSPER             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Phillips

When
June 9, 1:00 PM CST to 9:00 PM CST
Where
Phillips forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A peak wind gust of 66 MPH was recorded at 6:30 PM CDT by a mesonet station located 1 mile west of Logan. This station also recorded a gust of 60 MPH at 7:01 PM CDT. Other wind gusts included 58 MPH by the Phillipsburg Airport AWOS at 7:07 PM CDT and 60 MPH by a mesonet station located 4 miles west of Kirwin at 7:56 PM CDT.

High Wind, Smith

When
June 9, 1:00 PM CST to 9:00 PM CST
Where
Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A peak wind gust of 58 MPH was recorded at 5:10 PM CDT by a mesonet station located 8 miles north of Bellaire. In addition, a CoCoRaHS observer at Lebanon reported broken tree limbs.

High Wind, Rooks

When
June 9, 3:00 PM CST to 10:00 PM CST
Where
Rooks forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A peak wind gust of 62 MPH was recorded at 9:59 PM CDT by a mesonet station located 9 miles north-northeast of Codell.

High Wind, Mitchell

When
June 9, 3:00 PM CST to 10:00 PM CST
Where
Mitchell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was recorded at 10:04 PM CDT by a mesonet station located near Hunter.

High Wind, Jewell

When
June 9, 3:00 PM CST to June 10, 12:00 AM CST
Where
Jewell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was recorded at 12:14 AM CDT by a mesonet station located 5 miles east-northeast of Webber.

High Wind, Osborne

When
June 9, 3:00 PM CST to 10:00 PM CST
Where
Osborne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Peak wind gusts were estimated to be near 60 MPH based on surrounding area observations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904194, 904195, 904191, 904192, 904193, 904196.